Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Spotting from hormonal contraception

3 October, 2014

Question:

I had a baby about 4 months ago, I am nursing her exclusively. I started taking the mini pill when she was 4 weeks old. I kept spotting on and off for about 10 weeks (very stressful). Finally my doctor took me off the mini pill and started me on a combination pill (seasonique) with a double dosage until the bleeding stopped. The day I started that pill, the bleeding stopped and I made it to the Mikvah 7 days later. Everything was clear for about 2 weeks, then I started staining again. At first it was fine because I was wearing colored underwear and it wasn't such large amounts, but eventually the staining got too heavy and the Rav ruled that I was a niddah again.

I know that you usually recommend sticking to the pill for at least 3 months until your body gets used to it, but I'm not sure if this will work for me. When I was on the mini pill, there was no sign of the staining stopping even though I was on it for more than 2 months, Also with this pill, the staining is just getting worse, not better.

Would you suggest I stick to this pill for another two months of Niddah, or switch to a different contraceptive? My doctor suggested the IUD but now I see on this site that it also often causes staining. What are the chances of staining while on this method?

Thanks so much again!


Answer:

Mazal tov on the birth of your baby!

In this situation, we would recommend that you consider using a diaphragm at least for the next few months.  At that point, once you've had a break from pill-related bleeding and your body has had a break from the pill, you could consider trying a new formulation.

Information about the IUD is available in articles and posted questions in the "Family Planning" section of our site.  We do not have precise statistics, but staining is associated with both the copper IUD and Mirena, especially at the beginning of use. The diaphragm does not cause staining.


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.